Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 161, NWS Lubbock, TX

July 12, 2002Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 12, 2002, 7:28 PM CDT for Cottle County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2002, 7:28 PM CDT (00:28 UTC)
Expired
Jul 12, 2002, 8:15 PM CDT
In force
47 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Cottle County, TX

The radar

The Altus AFB radar (KFDR), 119 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 8:05 PM CDTHail 0.75Swearingen, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2665 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WUUS54 KLUB 130028
SVRLBB
TXC101-130115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
727 PM CDT FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTLE COUNTY IN NORTHWEST TEXAS
  THIS INCLUDES PADUCAH...

* UNTIL 815 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A WIND GUST IN EXCESS OF
  60 MPH 13 MILES NORTHEAST OF CEE VEE...OR ABOUT 7 MILES SOUTH OF
  CHILDRESS...MOVING SOUTH AT 30 MPH. HAIL UP TO THE SIZE OF QUARTERS
  WILL ALSO BE POSSIBLE. 

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  CEE VEE...
  SWEARINGEN...
  PADUCAH...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3431 10007 3431 10049 3386 10048 3387 10008

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:00 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jul 12, 2:00 PM CDT, 5 hours 28 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
200 PM CDT FRI JUL 12 2002

INTERESTING THIS EVENING WITH FRONT ACROSS PANHANDLE AND SEVERAL
BANDS OF CONVECTIVE CLOUDS NEAR FORECAST AREA. LOOKING OUTSIDE...
TOWERING CU NORTH AND CUMULONIMBI SOUTH. MAY UP RAIN CHANCES OVER
NORTH AS FRONT IS A LITTLE SLOWER BEHIND SCHEDULE. CHANCE POPS LOOK
GOOD ACROSS THE REMAINDER OF THE AREA. ACTIVITY WILL LIKELY BECOME
MORE WIDESPREAD LATER TODAY WITH NEW DEVELOPMENT DRIVEN BY BOUNDARY
INTERACTIONS IN FAIRLY LIGHT WIND REGIME. CHANCES FOR SEVERE LOOK
MARGINAL.

SOME DRIER AIR TO FILTER IN LATE TONIGHT AND SATURDAY AS FRONT
PUSHES INTO CENTRAL AND SOUTHWEST TEXAS. SUNDAY MAY BE DRY AS WELL
DEPENDANT ON SPEED AND LOCATION OF UPPER LOW OVER MISSOURI. THIS LOW
IS FORECAST TO DRIFT WEST SUNDAY THROUGH TUESDAY WITH RAIN CHANCES
INCREASING AS UPPER FORCING AND COLD POOL ALOFT INTERACT WITH STILL
GOOD 12-14 DEG C 850 MB DEWPOINT TEMPS. WITH PLENTY OF UNCERTAINTY
WITH UPPER FEATURES... NAMELY THE UPPER LOW...AND WITH ATMOSPHERE
STILL LOOKING SOMEWHAT TROPICAL...WILL KEEP SLIGHT CHANCE TO CHANCE
POPS IN THROUGH THE END OF NEXT WEEK. TEMPERATURES PERHAPS WILL WARM
SOME THEN...BUT LIKELY NOT AS MUCH AS ADVERTISED BY GUIDANCE.
PRELIMS FOLLOW.

FRIONA      61/86/58/88 3211
TULIA       63/86/60/88 3211
LUBBOCK     64/88/62/90 4311
BROWNFIELD  65/89/63/90 4311
CHILDRESS   67/88/64/90 4311
ASPERMONT   69/90/66/92 5311

.LUB...NONE

JAMES

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:09 PM CDTSevere Thunderstorm WarningLUBChildress36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.